Hail, Las Animas
- When
- August 28, 1:03 PM MST to 1:08 PM MST
- Where
- Las Animas County, 3 mi W of Gulnare
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.333, -104.800
13 hail, 5 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 28, 2:30 AM MST, 10 hours 33 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 330 AM MDT WED AUG 28 2002 PRECIP CHANCES THE CONCERN AS WX PATTERN REMAINS RELATIVELY UNCHANGED. CURRENTLY...MCS FORMING OVER WRN NEBRASKA WITH NEW CONVECTION ON THE SRN FLANK IN EXTREME NERN CO. ISOLATED CELL WHICH PRODUCED BRIEF SEVERE WX OVER EL PASO COUNTY TUE EVENING ALMOST GONE WITH ONLY A SMALL AREA OF LIGHT RAIN REMAINING. STRATUS FORMATION A LITTLE SLOWER THAN LAST NIGHT...THOUGH LATEST OBS AND SATELLITE FOG/LOW CLOUD IMAGE SUGGEST CLOUD COVERAGE HAS BEGUN TO INCREASE THE LAST HOUR OR SO. MODELWISE...00Z ETA STRUGGLING TO PORTRAY QPF PICTURE ACCURATELY... WITH 12 HR FORECAST VALID AT 12Z SHOWING ERRONEOUS PRECIP BULLSEYES IN E-CENT CO AND OVER THE TEX PANH. SUSPECT LACK OF FAVORABLE UPPER JET DYNAMICS MAY BE THE CULPRIT IN CURRENT PRECIP NO SHOW. TODAY...NO APPARENT OUTFLOW BOUNDARIES TO DEAL WITH THIS MORNING... THOUGH INCREASING STRATUS MAY COVER MUCH OF THE PLAINS BY DAYBREAK. WITH STRONG UPSLOPE GRADIENTS LACKING...WILL COUNT ON A FAIRLY QUICK BREAK-UP OF LOW CLOUDS BY LATE MORNING. ONCE AGAIN...CAPES AND SHEAR WILL BE SUFFICIENT FOR THUNDERSTORM ACTIVITY THIS AFTERNOON... BUT QUESTION AS ALWAYS IS...WHAT MECHANISMS WILL INITIATE AND SUSTAIN CONVECTION? PLUSES TODAY INCLUDE SLIGHTLY ENHANCED VERTICAL MOTION DUE TO LEFT FRONT QUAD OF UPPER JET NOSING INTO CO BY 00Z...ALONG WITH STRONGER SURFACE HEATING OVER THE ERN MTNS DUE TO LACK OF DEEP LOW LEVEL OUTFLOW/COLD POOL OVER THE PLAINS. MAIN MINUS IS CONTINUED PRESENCE OF FAIRLY THICK LAYER OF DRY AIR AS SHOWN BY KGJT 00Z SOUNDING...WHICH HAS HELPED QUASH MOST MTN CONVECTION THE LAST FEW DAYS. WILL GO WITH BROADBRUSH SLIGHT CHANCE MOST AREAS FOR THE AFTERNOON FOR NOW AS MODELS AND LATEST SATELLITE PICS SUGGEST MID LEVELS WILL BE MOISTENING DURING THE DAY. SEVERE POTENTIAL IS THERE WITH STRONG DIRECTIONAL SHEAR AND CAPES ABOVE 1000 J/KG...BUT WILL KEEP MENTION OUT OF THE ZONES AS THIS HAS BEEN THE CASE FOR SEVERAL DAYS AND VERY LITTLE SEVERE WX HAS OCCURRED IN THE CWFA. GENERALLY WENT CLOSE TO GUIDANCE NUMBERS FOR MAXES. TONIGHT...IF CONVECTION CAN INITIATE OVER THE MTNS THIS AFTERNOON... LOW LEVEL PARAMETERS STILL LOOK FAVORABLE FOR OVERNIGHT MCS FORMATION ON THE PLAINS WITH LOW LEVEL JET CONVERGENCE SHOWING A BULLSEYE OVER THE FAR EAST. CURRENT FORECAST LOOKS OK AND WILL JUST MAKE SOME MINOR TWEAKS. THURSDAY...APPEARS BEST MOISTURE CONVERGENCE AND INSTABILITY BEGIN TO SHIFT NEWRD OUT OF THE AREA...SO WOULD WOULD EXPECT A DOWNTURN IN CONVECTIVE POTENTIAL OVER THE ERN PLAINS. CURRENT GRIDS SHOW THIS TREND AND WONT CHANGE. FRIDAY-TUE...UPPER LOW OVER THE PACIFIC NW WEAKENS...ALLOWING UPPER FLOW TO BECOME MORE WRLY. THIS SHOULD TEND TO ADVECT A DRIER AIRMASS INTO CO...THOUGH ENOUGH RESIDUAL MOISTURE WILL BE AROUND TO KEEP A SLIGHT CHANCE OF AFTERNOON/EVENING CONVECTION GOING THROUGH THE PERIOD. AVN SHOWS A WEAK FRONT DROPPING INTO THE ERN PLAINS SUNDAY WHICH MAY SERVE TO INCREASE CONVECTIVE CHANCES...OTHERWISE FEW FEATURES OF NOTE TO FOCUS CONVECTION. CURRENT GRIDS LOOK FINE AND WILL LEAVE UNCHANGED. .PUB...NONE. PETERSEN
COZ058>089-093>099-282000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT WED AUG 28 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH TONIGHT FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST PLAINS OF COLORADO... LATE WEDNESDAY MORNING...A DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES TRACKING NORTHEAST THROUGH THE SANGRE DE CRISTO MOUNTAINS. THIS DISTURBANCE WAS LOCATED NEAR THE NOSE OF AN UPPER LEVEL JETSTREAM POKING INTO SOUTH CENTRAL COLORADO. AS THE DISTURBANCE CONTINUES TRACKING NORTHEAST...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD FROM THE MOUNTAINS ONTO THE ADJACENT PLAINS DURING THE EARLY AFTERNOON HOURS. AT THIS TIME...THE GREATEST THREAT OF SEVERE WEATHER FOR THE AFTERNOON HOURS WOULD APPEAR TO BE ACROSS EL PASO COUNTY. THIS AREA IS MOST LIKELY TO SEE LIFT FROM THE APPROACHING UPPER LEVEL DISTURBANCE. ANY STORMS WHICH MOVE ONTO THE PLAINS THIS AFTERNOON WILL EVENTUALLY MOVE SOUTHEAST ACROSS THE FAR SOUTHEASTERN PLAINS BY THIS EVENING AND OVERNIGHT...WITH KIOWA...BENT...CROWLEY...OTERO...PROWERS AND BACA COUNTIES HAVING THE GREATEST THREAT FOR SEVERE WEATHER AT THAT TIME. ANOTHER DISTURBANCE WAS VISIBLE AT LATE MORNING TRACKING NORTHEAST INTO THE SOUTHWEST COLORADO MOUNTAINS. THIS DISTURBANCE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE EASTERN SAN JUAN MOUNTAINS...THE LA GARITA MOUNTAINS...THE SAGUACHE RANGE...AND THE SAN LUIS VALLEY...THROUGH THE AFTERNOON HOURS. THE MAIN SEVERE WEATHER THREAT FROM STORMS THIS AFTERNOON WILL BE LARGE HAIL TO AROUND 1.5 INCHES IN DIAMETER. LATER TODAY AND TONIGHT...THE MAIN THREATS WILL INCLUDE BOTH LARGE HAIL AND HIGH WINDS...WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.
The Pueblo radar (KPUX), 136 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
13 hail, 5 tornado. Local standard time, as filed.
A small, weak, short-lived tornado caused no known damage.
A tornado moved slowly across open country and caused no known damage. This was the first of three tornadoes from the same thunderstorm which moved through the Lamar area.
A small, weak, short-lived tornado caused no known damage.
A tornado moved slowly south across open country causing no known damage.
Another thunderstorm developed and caused a tornado which moved slowly south across open country causing no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyThe tornado archive for Colorado, 2002Warnings in Colorado, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312557, 5312558, 5312559, 5312560, 5312561, 5312562, 5312563, 5312564, 5312566, 5312567, 5312568, 5312569, 5312565, 5312630, 5312631, 5312632, 5312633, 5312634.